Structured pseudospectra for polynomial eigenvalue problems, with applications

Tisseur, Françoise and Higham, Nicholas J. (2001) Structured pseudospectra for polynomial eigenvalue problems, with applications. SIAM Journal On Matrix Analysis And Applications, 23 (1). pp. 187-208. ISSN 1095-7162

[img] PDF
37145.pdf

Download (307kB)
Official URL: http://epubs.siam.org/SIMAX/volume-23/art_37145.ht...

Abstract

Pseudospectra associated with the standard and generalized eigenvalue problems have been widely investigated in recent years. We extend the usual definitions in two respects, by treating the polynomial eigenvalue problem and by allowing structured perturbations of a type arising in control theory. We explore connections between structured pseudospectra, structured backward errors, and structured stability radii. Two main approaches for computing pseudospectra are described. One is based on a transfer function and employs a generalized Schur decomposition of the companion form pencil. The other, specific to quadratic polynomials, finds a solvent of the associated quadratic matrix equation and thereby factorizes the quadratic $\lambda$-matrix. Possible approaches for large, sparse problems are also outlined. A collection of examples from vibrating systems, control theory, acoustics, and fluid mechanics is given to illustrate the techniques.

Item Type: Article
Uncontrolled Keywords: polynomial eigenvalue problem, structured perturbations, Orr--Sommerfeld equation, $\lambda$-matrix, matrix polynomial, pseudospectrum, stability radius, backward error, transfer function, quadratic matrix equation, solvent
Subjects: MSC 2010, the AMS's Mathematics Subject Classification > 15 Linear and multilinear algebra; matrix theory
MSC 2010, the AMS's Mathematics Subject Classification > 65 Numerical analysis
Depositing User: Ms Lucy van Russelt
Date Deposited: 27 Jun 2006
Last Modified: 20 Oct 2017 14:12
URI: http://eprints.maths.manchester.ac.uk/id/eprint/320

Actions (login required)

View Item View Item